Nebraska, 2004

Hail in Nebraska, July 20, 2004

July 20, 2004 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 1:43 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 1:43 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT TUE JUL 20 2004

...FORECAST CHALLENGE IS PRECIP CHANCES FOR THE WHOLE FCST PERIOD...

.DISCUSSION...
NEAR TERM (TONIGHT THROUGH FRIDAY)...CHALLENGE INITIALLY IS POPS
TONIGHT AND WHERE CONVECTION WILL FIRE LATER THIS AFTN. TWO LOW
LEVEL BOUNDARIES NOTED AS OF 18Z...FIRST OVER THE NRN FA FROM SOUTH
OF HAY SPRINGS TO NORTH OF VALENTINE. SECOND FROM WEST OF ONL TO
BBW. RICH CAPE ENVIRONMENT EXISTS JUST EAST OF THE SECOND MENTIONED
BOUNDARY. LAPS DATA FROM NOONTIME SHOWS HIGHEST SB CAPES EXTENDING
FROM LBF TO BASSETT AND POINTS EWD. CAP STRENGTH HIGH AS OF 18Z. 12Z
HI RES ETA SHOWING SIGNS OF THIS ERODING BY 21Z...SO THINGS COULD
GET INTERESTING. ONE THING MISSING TODAY IS DECENT MID LEVEL
SHEAR...ONLY ON THE ORDER OF 10 TO 20 KTS THROUGH THIS EVENING.
BETTER SHEAR EXISTS ACROSS THE NERN FA...SO SVR THREAT SHOULD BE
CONFINED TO THE NORTHEAST FOUR COUNTIES. WILL HIT HIGHEST POPS OVER
THE NERN ZONES FOR CONVECTION THIS EVENING...THEN CHANCE POPS ACROSS
THE NW AS THE UPPER LEVEL DISTURBANCE...ENTERING WY ATTM...MAKES ITS
WAY IN THE PANHANDLE LATE. AFTER A LUL IN THE ACTION ON
WEDNESDAY...HAVE CONTINUED CHANCE POPS ACROSS THE EAST AND SOUTH
LATE AFTERNOON AND EVENING ON WEDS. LL MOISTURE FIELD STILL REAL
RICH WITH SB CAPES IN EXCESS OF 1500 J/KG EAST OF A LINE FROM BBW TO
IML @21Z WEDS. WITH WEAK CIN IN PLACE AND THE WAVE TRAIN WIDE
OPEN...SOME SCATTERED TSRAS LOOK LIKE A SAFE BET. SHEAR PROMISING
ALSO ALONG THE HIGH CAPE AXIS WITH 0-6KM VALS IN THE 30 TO 40 KT
RANGE. WILL KEEP HIGH POPS IN THE SOUTH AND INCREASE THEM IN THE
NORTH WEDS NIGHT AS A COLD FRONT APGS THE FA. TIMING STILL A LITTLE
TRICKY RIGHT NOW...BUT BEST ANALYSIS HAS THIS THROUGH THE FA BY 15Z
THURSDAY AM. WILL CARRY OVER PRECIP CHANCES INTO FRIDAY FOR POST
FRONTAL PRECIP...PARTICULARLY IN THE WRN ZONES WITH FRONT BACKING
INTO ERN WY AND THE FRONT RANGE OF CO.

LONG TERM (SATURDAY AND BEYOND)...ACTIVE WNW FLOW CONTINUES THROUGH
THE FIRST HALF OF THE WEEKEND AS A SERIES OF UPPR LVL WAVES
TRAVERSES THE MEAN FLOW PATTERN. LONG RANGE MODELS CONTINUE TO SLOW
THE PROGRESSION OF THE BUILDING RIDGE LATER THIS WEEKEND...AND THE
NEW LRGFS HINTING AT A CLOSED SYSTEM DEVELOPING ON SATURDAY. WITH
THE SLOWER TIMING OF THE RIDGE ARRIVAL...SOME SORT OF PRECIP MENTION
IS IN ORDER FOR SATURDAY AND SUNDAY. WILL ONLY MAKE SOME COSMETIC
CHANGES TO THE GRIDS FOR TEMPS AND WINDS AS THE ONGOING FCST HAS A
DECENT HANDLE ON THIS ALREADY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Jul 20, 2:40 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT TUE JUL 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
340 PM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
A SURFACE TROUGH OF LOW PRESSURE WILL BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT TONIGHT OVER THE OUTLOOK AREA. THE MAIN
AREA OF FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH
CENTRAL NEBRASKA ALONG AND EAST OF A LINE FROM NAPER...IN BOYD
COUNTY TO BASSETT...IN ROCK COUNTY TO ALMERIA...IN LOUP COUNTY. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS
WITH THE THREAT FOR AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM DEVELOPMENT WILL BE FAVORABLE WEDNESDAY AND WEDNESDAY
NIGHT AS A FRONTAL BOUNDARY RESIDES ACROSS SOUTHERN NEBRASKA.
STRONGER WINDS ALOFT WILL SUPPORT SOME OF THESE STORMS TO REACH
SEVERE LEVELS. THE AREA WILL GENERALLY BE SOUTH OF A LINE FROM GRANT
IN PERKINS COUNTY TO ONEILL IN HOLT COUNTY.

ADDITIONAL CHANCES FOR SHOWERS OR THUNDERSTORMS WILL CONTINUE INTO
THURSDAY AND FRIDAY AS COOLER TEMPERATURES AND SURFACE HIGH PRESSURE
BUILDS IN. WITH A MORE STABLE ATMOSPHERE...SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTH CENTRAL NEBRASKA
TONIGHT.

POWER

The radar

The Sioux Falls radar (KFSD), 172 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boyd

When
July 20, 4:50 PM CST
Where
Boyd County, Bristow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.833, -98.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411683.